If you’ve decided you’ve had enough of your drug abuse, then your doctor might try to help by prescribing methadone. It’s a medication that helps you slowly wean yourself off of your opioid drug of choice.
Normally, methadone is to be taken orally. However, some people decide to inhale or snort their methadone instead. While this might seem more glamorous than simply taking a pill, it can have deadly consequences.
Are you struggling with your methadone prescription? Then please give us a call at 800-530-0431. We can advise you on the proper way to administer the drug and give you the encouragement you need to stay on track.
What Is Methadone?
Methadone is a medication used by people who are addicted to opiates like heroin or painkillers. It works by tricking your brain into thinking it is receiving a dose of opiates, which helps to reduce withdrawal symptoms and cravings.
Because methadone is such a potent yet crucial drug, it cannot be prescribed in a physician’s office. You must obtain it from a methadone dispensary, which will carefully monitor your progress and ensure you are getting the right dose on a daily basis.
However, just because you have to get it from a clinic doesn’t mean you still can’t abuse it. Methadone is meant to be taken orally, so if you decide to snort it, you are putting your life at risk. Because your stomach has to digest the pill, its potency slowly dissolves into your body for an extended release effect.
By snorting methadone, you are accelerating the release of the medication and possibly subjecting yourself to a lethal dose.
Toxic Side Effects of Snorting Methadone
Methadone is highly dangerous when inhaled or snorted. There are a number of different side effects that can have drastic consequences on your health. These include:
- Nasal necrosis and perforation
- Systemic and skin infections
- Viral infections, such as hepatitis A, B, C, or HIV
- Fungal endocarditis
- Hypersensitivity reactions
However, the most serious side effect to snorting methadone is respiratory depression. This occurs because you have overdosed on the drug and your brain can’t handle it. Methadone affects the opioid receptors in your brain which also control breathing. When these centers shut down, your breathing will slow down or stop entirely.
Eventually, your heart might stop as well, which can cause coma or death. Even if you do survive, you could have brain damage from not getting enough oxygen for a period of time. Symptoms of this kind of reaction include:
- Faint pulse
- Blue lips and fingernails
- Clammy and pale skin
- Snorting or gurgling
If you still doubt the potency of snorting methadone, consider these statistics. From 1997 to 2003, methadone played a factor in 33 percent of overdose deaths in Maine. Additionally, it’s estimated that 10 percent of methadone users inhale the medication rather than take it the normal way. This results in life threatening events in 7.8 percent of these people, with 1.1 percent actually dying.
Get Help for Your Methadone Addiction
If you have ever thought about or actually went through with snorting methadone, you need to seek treatment. This is not the right way to take the medication and could end up killing you. Luckily, there are a lot of different treatment options for methadone addiction.
To learn more about what you can do to curtail your methadone habit, just give our hotline a call at 800-530-0431. We’re here to listen to your story and help you find the specific treatment that is right for you. Even if you just want to hear some comforting words in this rough patch, we are ready to encourage you.
Get The Help You Need. Call 800-530-0431
Or Fill Out The Form Below: